Indiana, 2023

Flooding in Indiana, March 3, 2023

March 3, 2023 · NWS ILN · 8 events in 4 counties and zones

Showers and scattered thunderstorms developed during the afternoon hours ahead of a strong low pressure system moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and scattered thunderstorms developed during the afternoon hours ahead of a strong low pressure system moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 3, 1:20 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 3, 1:20 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
120 PM EST Fri Mar 3 2023

.SYNOPSIS...
A strong low pressure system will track across the Ohio Valley
today and into the Great Lakes tonight. Widespread rainfall,
damaging gusty winds, and thunderstorms are expected with this
system throughout the day and into tonight. As the system
departs, high pressure returns for the weekend with dry
conditions.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Widespread showers continue to push north across the area with
persistent rainfall leading to some minor flooding issues across
western counties.

Strongly forced showers and thunderstorms area approaching from
the southwest in two bands with the second band being the one
of highest concern. This will be in conjunction with a narrow
band of instability that is translating northeast. This
continues to have the potential to be a higher end severe
weather event with the possibility of 70+ mph thunderstorm gusts
as well as tornadoes.

High wind warning was expanded into south central Ohio. This is
for post convective winds heading into the evening. Looks like
there could be a 2-4 hour period of 50+ kt wind gusts as
mixing/steepening lapse rates tap in to the core of an intense
low level jet.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Deep surface low to track northeast thru Ohio this evening and
into the Great Lake overnight. Strongest synoptic winds look to
arrive as the system wraps up after the cold front moves thru
the area this evening. Strong low level cold air advection in
the wake of the cold front will result in northwest sustained
winds of 20-30 MPH with gusts up to 50 MPH possible. Have
continued wind Advisory for entire area thru 4 AM Saturday
with the strongest winds expected this evening. Precipitation
decreases from west to east tonight as the system departs.

The winds begin to decrease late tonight into Saturday morning.
Overnight lows fall into the 30s area wide.

Surface high pressure build into the area Saturday offering dry
weather. Clouds will give way to increasing sunshine with highs
ranging from the upper 40s northwest to the mid 50s southeast.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
High pressure centered over the Ohio Valley will exit to the east on
Monday allowing southerly flow and well above normal temperatures.
The next low pressure system will scoot east across the Great Lakes
Monday night sending a cold front through the forecast area.
Developing longwave trough over the eastern United States will
continue to provide cooler (more seasonal) temperatures into
Wednesday and Thursday. Due to a significant spread in the guidance
toward the end of the period, precipitation chances are uncertain.
Have stayed with the blend's chance of precipitation on Thursday due
to a potential system tracking to our south.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Strong low level winds will persist across the area for the
first part of the period. This will keep low level wind shear at
the terminals until winds veer and start to mix a bit higher. At
that point, winds will become very gusty. These very gusty winds
will continue to veer to the west northwest tonight and then
gradually diminish after 06Z. Gusts will then end after 12Z.

While there could be some breaks in precipitation, showers will
continue to prevail. An intense line of thunderstorms to the
southwest of the area is expected to affect KCVG/KLUK and may
get as far northeast as KILN during the early part of the
period. Once this passes, expect precipitation to diminish
substantially.

IFR ceilings will lift to MVFR once the winds shift to
southerly. There could even be a brief period of VFR. MVFR
ceilings will persist through much of the period. Ceilings will
likely drop to IFR at KDAY and that is not out of the question
as some of the other terminals. Clouds will start to scatter
late in the TAF period.

.OUTLOOK...MVFR ceilings are possible Monday night into Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through late tonight for OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>082-088.
     Wind Advisory until 4 AM EST Saturday for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077.
     High Wind Warning until 4 AM EST Saturday for OHZ078>082-088.
KY...Flood Watch through late tonight for KYZ089>100.
     High Wind Warning until 4 AM EST Saturday for KYZ089>100.
IN...Flood Watch through late tonight for INZ050-058-059-066-
     073>075-080.
     Wind Advisory until 4 AM EST Saturday for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...JDR
NEAR TERM...
SHORT TERM...AR
LONG TERM...
AVIATION...
Hazardous weather outlook, Mar 3, 12:52 PM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1252 PM EST Fri Mar 3 2023

OHZ026-034-035-042>046-051>056-065-041800-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-Fairfield-
1252 PM EST Fri Mar 3 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-OHZ060>064-070>074-041800-
Wayne-Fayette IN-Union IN-Franklin IN-Preble-Montgomery-Greene-
Fayette OH-Pickaway-Butler-Warren-Clinton-Ross-Hocking-
1252 PM EST Fri Mar 3 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

In addition, there is the potential for severe thunderstorms today.
These storms may produce damaging straight line winds. The greatest
threat for severe thunderstorms is between 3 pm and 7 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

KYZ089>100-OHZ078>082-088-041800-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Clermont-Brown-Highland-Adams-Pike-Scioto-
1252 PM EST Fri Mar 3 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST SATURDAY...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

In addition, there is the potential for severe thunderstorms today.
These storms may produce damaging straight line winds. Isolated
tornadoes are also possible. The greatest threat for severe
thunderstorms is between 2 pm and 6 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ073>075-080-OHZ077-041800-
Ripley-Dearborn-Ohio-Switzerland-Hamilton-
1252 PM EST Fri Mar 3 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...

This Hazardous Weather Outlook is for Southeast Indiana and
Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

In addition, there is the potential for severe thunderstorms today.
These storms may produce damaging straight line winds. Isolated
tornadoes are also possible. The greatest threat for severe
thunderstorms is between 2 pm and 6 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Mar 3, 3:04 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
304 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HEAVY RAIN       1 W CARROLLTON          38.68N 85.18W
03/03/2023  M2.35 INCH       CARROLL            KY   COCORAHS

            THUS FAR

&&

JEG
Local storm report, Mar 3, 3:09 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
309 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       4 W WILMINGTON          39.44N 83.90W
03/03/2023  M1.71 INCH       CLINTON            OH   NWS EMPLOYEE

&&

HATZOS
Local storm report, Mar 3, 3:28 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
328 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     FLOOD            4 N PIQUA               40.21N 84.25W
03/03/2023                   SHELBY             OH   TRAINED SPOTTER

            HIGH WATER AT FESSLER-BUXTON AND HARDIN ROAD
            INTERSECTION.

&&

JEG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Ripley

When
March 3, 3:30 PM EST to 5:30 PM EST
Where
Ripley County, 2.82 mi S of Napoleon to 2.44 mi NE of Delaware
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.160, -85.340

Several roads were closed throughout the county due to high water.

Flood, Union

When
March 3, 5:00 PM EST to 8:00 PM EST
Where
Union County, 1.9 mi NE of Dunlapsville to 1.39 mi WSW of Lotus
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.615, -84.970

Several roads were closed across the county due to high water.

Flood, Fayette

When
March 3, 5:30 PM EST to 7:30 PM EST
Where
Fayette County, 2.33 mi SSW of Connersville to 2.54 mi SSW of Connersville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.620, -85.150

High water was reported near the intersection of County Road 175 S and State Route 121.

Flood, Fayette

When
March 3, 5:30 PM EST to 7:30 PM EST
Where
Fayette County, 1.78 mi SSE of Connersville Arpt to 1.4 mi SW of Waterloo
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.675, -85.120

Waterloo Road was closed in the 3200 block due to high water.

Flood, Fayette

When
March 3, 5:30 PM EST to 7:30 PM EST
Where
Fayette County, 1.11 mi NW of Connersville Arpt to 1.03 mi NNW of Connersville Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.710, -85.146

High water was reported near County Road 450 N and State Route 1.

Flood, Wayne

When
March 3, 5:30 PM EST to 7:30 PM EST
Where
Wayne County, 1.74 mi NE of Fountain City to 1.61 mi NNE of Fountain City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.970, -84.900

High water was reported near Boundary Road between Hinshaw and Overman Roads.

Flood, Wayne

When
March 3, 5:30 PM EST to 7:30 PM EST
Where
Wayne County, 2.28 mi NNE of Fountain City to 2.42 mi NNE of Fountain City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.982, -84.911

High water was reported along Bockhofer Road between Boundary and Middle Roads.

Flood, Wayne

When
March 3, 5:30 PM EST to 8:00 PM EST
Where
Wayne County, 1.56 mi WSW of Richmond to 1.65 mi NW of Richmond
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.818, -84.925

Several streets in Richmond were closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074137, 1074145, 1074138, 1074139, 1074140, 1074142, 1074143, 1074144.